A nurse reviews the ECG tracing of a client receiving IV potassium replacement. The rhythm shows a widened QRS and peaked T waves. The most recent serum potassium is 6.2 mEq/L. Which action should the nurse take first?
- A.Continue the infusion and reassess in one hour
- B.Stop the potassium infusion and notify the provider
- C.Administer IV sodium bicarbonate per standing order
- D.Place the client in Trendelenburg position
Show answer & rationale
Correct answer
B. Stop the potassium infusion and notify the provider
Rationale
B is correct: A serum potassium of 6.2 mEq/L is hyperkalemia, and the ECG changes (widened QRS, peaked T waves) indicate cardiac toxicity risk. The infusion must be stopped immediately and the provider notified so interventions like calcium gluconate, insulin/dextrose, or dialysis can be ordered. A is incorrect: Continuing a potassium infusion in a hyperkalemic patient with ECG changes is dangerous and could precipitate fatal arrhythmia. C is incorrect: IV sodium bicarbonate can shift potassium intracellularly and may be used as a treatment, but it requires a provider order and is not the nurse's first action, stopping the infusion is. D is incorrect: Trendelenburg has no role in managing hyperkalemia and could worsen cardiorespiratory status.
Key concepts